Chrome 2001
.
Aetna Intelihealth InteliHealth Aetna Intelihealth Aetna Intelihealth
 
.
. .

   Advertisement
Carepass Ad Carepass Ad .
Chrome 2001
Chrome 2001
InteliHealth
Ask the Doc
4464
Ask the Doc
Ask The Expert
Harvard Medical School
Image of a cadeusus
. .
General Medical Questions
.
Question : I am a 58-year-old woman with osteoporosis. I take calcium supplements with vitamin D (I am scared to take bisphosphonates and the other osteoporosis drugs.) Should I stop calcium supplements and vitamin D in light of the new heart and stroke warnings?
.
.
.
The Trusted Source
.
.
Howard LeWine, M.D.

Robert H. Shmerling, M.D. is associate physician at Beth Israel Deaconess Medical Center and associate professor at Harvard Medical School. He has been a practicing rheumatologist for over 20 years at Beth Israel Deaconess Medical Center. He is an active teacher in the Internal Medicine Residency Program, serving as the Robinson Firm Chief. He is also a teacher in the Rheumatology Fellowship Program.

.
.
February 18, 2011
.

A:

The answer depends on your diet and other risk factors for osteoporosis. First, let me clarify some misconceptions about the warnings you mention.

The study from the British Medical Journal (July, 2010) included people who were taking calcium supplements alone. They did not take the more commonly used combination of calcium and vitamin D. We cannot extend the conclusions of this study to people who take the combination about which you are asking. There is no convincing evidence that taking supplements that contain both calcium and vitamin D increase the risk of heart disease or stroke.

Many experts do not believe that this study provides persuasive evidence that calcium supplements are truly risky for the heart. One reason is that the study found no increased risk of death among women taking calcium supplements. If calcium intake increased the risk of heart attack, we would expect it to also increase the risk of death. In addition, there is no biologically obvious reason to explain why calcium supplements should increase the risk of heart disease.

On the other hand, we do have lots of information about osteoporosis. Nearly all of it is reassuring about calcium and vitamin D supplementation. I think it is clear that not getting enough calcium and vitamin D is a common problem. This can lead to poor bone health, especially for someone with osteoporosis.

My advice is to first focus on dietary sources of calcium and vitamin D, such as:

  • Dairy products (milk, cheese, yogurt)
  • Fortified cereals (which have calcium and Vitamin D added)
  • Fish (especially herring and salmon)
  • Green vegetables (including spinach and kale)

You can also get vitamin D from the sun. Being exposed for as little as 10 to 15 minutes a day several times a week without sun screen provides the body with vitamin D. The UV light of the sun stimulates vitamin D synthesis in the skin.

It's worth emphasizing that sun exposure is not required to achieve ideal levels of vitamin D. And you want to avoid excessive sun exposure, which can lead to skin damage and an increased risk of skin cancer.

In my view, the recent study about calcium supplementation is not a good reason for people with osteoporosis to stop taking all calcium and vitamin D supplements. If your diet does not provide enough calcium and vitamin D -- and you may want to meet with a nutritionist to be sure -- most doctors would recommend a supplement that contains both calcium and vitamin D.

Finally, you might want to reconsider your decision about not taking a bisphosphonate medication, such as Fosamax and Actonel. These drugs have a good safety record. And there is strong evidence that they can build bone mass and reduce the risk of fractures in people with osteoporosis.

Talk to your doctor about the following:

  • Your bone density test results
  • Your blood calcium and vitamin D levels
  • Your overall risk of having a fracture due to osteoporosis

Read about the risks and benefits of supplements and bisphosphonates in the context of your current dietary intake and risk factors for complications of osteoporosis. Only then can you make an informed decision about what to take.

.

 

 

4581, 7995, 8466, 8473, 8475, 24878,
 
7995
dmtATD

.
.
InteliHealth
.
Ask A Question
.
.
InteliHealth
Do You Have A Question?
.
. . .
.
Ask The Expert Archives
Topics
.
InteliHealth
.
InteliHealth

    Print Printer-friendly format    
   
dmtatd
dmtATD
dmtatd
126747
InteliHealth
1998-05-15
f
InteliHealth
NULL
411, 4464, 4581, 4582, 7991, 7992, 7995, 7996, 7997, 8122, 8438, 8463, 8464, 8465, 8466, 8467, 8468, 8469, 8470, 8471, 8472, 8473, 8474, 8475, 8476, 8477, 8479, 8480, 8481, 8482, 8483, 8484, 8486, 8487, 8488, 8489, 8490, 8760, 14219, 20807, 21346, 21349, 21351, 23926, 23938, 24017, 24025, 24075, 24151, 24510, 24519, 24549, 24869, 24878, 25107, 25518, 25646, 25968, 29367, 29516, 29595, 48666, 48812, 59367,
4581
.
.  
This website is certified by Health On the Net Foundation. Click to verify.
.